Colorado, 2013

Flash Flood in Colorado, September 6, 2013

September 6, 2013 · NWS BOU · 1 event in 1 county or zone

Heavy rain produced flash flooding in the High Park burn area. Debris from the floodwaters forced the closure of Stove Prairie Road, north of town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Heavy rain produced flash flooding in the High Park burn area. Debris from the floodwaters forced the closure of Stove Prairie Road, north of town. In addition, flooding was also observed along CO14 at Mile Marker 105.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 6, 8:58 AM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Sep 6, 8:58 AM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
958 AM MDT FRI SEP 6 2013

.UPDATE...MAIN STORY IN THE MISERABLE HEAT AND THE CURRENT GRIDS
HAVE THINGS PRETTY WELL IN HAND IN THAT REGARD.  MANY PLAINS
LOCALES' TEMPERATURES ARE RUNNING 5-10 DEGREES AHEAD OF YESTERDAY
AT THIS TIME SO HIGHS OF 95-100 ACROSS THE LOWER ELEVATIONS SEEM
REASONABLE. IF WE HIT THE 98 AT DENVER THAT WE CURRENTLY HAVE IN
THE FORECAST THAT WOULD MAKE IT THE HOTTEST TEMPERATURE EVER
RECORDED IN SEPTEMBER AND THIS LATE IN THE SUMMER SINCE RECORDS
BEGAN IN 1872. FURTHERMORE...IF BY CHANCE WE HIT THE CENTURY MARK
TODAY...NOT ONLY WOULD THE AFOREMENTIONED RECORD BE SET BUT IT
WOULD ALSO GIVE 2013 THE DISTINCTION OF HAVING BOTH THE EARLIEST
(JUNE 11) AND LATEST 100 DEGREE READINGS IN DENVER. WE SHALL SEE.

STILL PLANNING ON SOME HIGH COUNTRY CONVECTION THIS AFTERNOON AND
EVENING...SOME OF WHICH MAY BLEED INTO THE URBAN CORRIDOR MID TO
LATE AFTERNOON. IT WILL TOUGH FOR THE ACTIVITY TO SURVIVE FURTHER
EAST.

HIGH TEMPERATURE AT DIA AS OF 0953 MDT...82 DEGREES

&&

.AVIATION...STILL LOOKS LIKE MOST CONVECTIVE ACTIVITY WILL STAY
OVER THE HIGHER TERRAIN THIS AFTERNOON AND EVENING IMPLYING THAT
KBJC WOULD HAVE THE BEST CHANCE OF SEEING VCTS. CANNOT COMPLETELY
RULE OUT THE POSSIBLITY AT THE OTHER TWO SITES BUT PROBABILITY IS
LOWER. NOT PLANNING ON MAKING ANY OTHER BIG CHANGES IN THE 18Z
TAFS FROM WHAT IS ALREADY THERE.

&&

.PREV DISCUSSION... /ISSUED 354 AM MDT FRI SEP 6 2013/

SHORT TERM...ANOTHER RECORD BREAKING DAY OF HEAT IS IN STORE FOR
THE FORECAST AREA. THE UPPER LEVEL RIDGE HAS MOVED VERY LITTLE IN
THE LAST 24 HOURS...WHILE AT THE SAME TIME SLIGHTLY DRIER AIR WILL
CONTINUE TO ADVECT NORTHWARD ACROSS THE PLAINS. THIS WILL ALLOW
FOR MORE SUNSHINE...BOOSTING TEMPS TO AT LEAST HIGHS OBSERVED
YESTERDAY AND LIKELY EXCEEDING THOSE BY A DEGREE OR TWO. THIS
WOULD RESULT IN DENVER POSSIBLY BREAKING THE ALL TIME SEPTEMBER
HIGH TEMPERATURE OF 97F WHICH WAS TIED YESTERDAY. A COUPLE SPOTS
ON THE EASTERN PLAINS SHOULD REACH 100F. MEANWHILE...WITH SOMEWHAT
DRIER AIR WE WILL BE HARD PRESSED TO SEE ANY CONVECTION EAST OF
THE FOOTHILLS. AT BEST WE WILL SEE A HIGH BASED STORM WITH GUSTY
MICROBURST WINDS AND ONLY LIGHT RAIN/SPRINKLES DUE TO DEEPER AND
DRIER SUB CLOUD LAYER.

IN THE MOUNTAINS...BETTER MOISTURE HANGS ON TODAY SO EXPECT
ANOTHER ROUND OF SCATTERED THUNDERSTORMS FROM THE NOON HOUR
THROUGH EARLY EVENING...AND THEN COMING TO AN END BEFORE MIDNIGHT.

LONG TERM...UNSEASONABLY WARM TEMPERATURES WILL CONTINUE THROUGH
THE WEEKEND AS THE UPPER RIDGE AXIS REMAINS OVER WESTERN KANSAS
AND THE DOME OF WARM TEMPERATURES ALOFT STAYS OVER COLORADO. SMALL
AMOUNTS OF SUBTROPICAL MOISTURE WILL CONTINUE FUELING AFTERNOON
SHOWERS OVER THE MOUNTAINS EACH AFTERNOON. CHANCES OF
PRECIPITATION WILL BE LOWER ACROSS THE PLAINS.

EARLY NEXT WEEK WILL SEE A CHANGE TO COOLER AND A BIT MORE
UNSETTLED WEATHER AS BOTH THE GFS AND ECMWF SHOW THE UPPER RIDGE
MIGRATING EASTWARD FOR A COUPLE DAYS. THIS WILL ALLOW THE FLOW OF
SUBTROPICAL MOISTURE TO INCREASE FROM THE SOUTH WHILE AN UPPER
TROUGH MOVES FROM THE NORTHERN ROCKIES OUT OVER THE NORTHERN GREAT
PLAINS. THERE WILL ALSO BE A WEAK UPPER JET MOVING OVER WYOMING
AND NEBRASKA WITH NORTHERN COLORADO UNDER THE RIGHT ENTRANCE
REGION OF THE JET FOR A WHILE. THE SOUTHERN PART OF THE UPPER
TROUGH INTERACTING WITH MID-LEVEL MOISTURE MOVING UP FROM THE
SOUTH MAY GET TOGETHER AND INCREASE THE SHOWER COVERAGE ACROSS
THE FORECAST AREA ON MONDAY AND TUESDAY. A WEAK SURFACE COLD FRONT
ASSOCIATED WITH THE UPPER TROUGH WILL DROP TEMPERATURES BACK TO
NEAR NORMAL THROUGH THE MIDDLE OF THE WEEK. THE FORECAST SITUATION
ON MONDAY AND TUESDAY WILL WARRANT THE MOST WATCHING OVER THE NEXT
FEW DAYS. LATER NEXT WEEK...THE UPPER RIDGE IS EXPECTED TO
RETROGRADE AGAIN AND EXERT MORE INFLUENCE ON COLORADO WEATHER
BEYOND NEXT WEDNESDAY.

AVIATION...WE WILL BE DRIER SO THREAT OF ANY STORMS IS TOO LOW TO
MENTION IN THE TAFS AT THIS TIME. HOWEVER...THERE IS STILL A RISK
OF MICROBURST ACTIVITY WITH 40 PLUS KNOT WIND GUSTS FROM 22Z-02Z
WITH ANY HIGH BASED CONVECTIVE DEVELOPMENT. OTHERWISE VISUAL
LANDING CONDITIONS WILL PREVAIL WITH NORMAL DIURNAL WIND PATTERNS
UNDER 12 KTS.

HYDROLOGY...ONLY ISOLATED COVERAGE OF STRONGER STORMS IN THE
MOUNTAINS WILL MEAN A VERY LOW RISK OF ANY FLOODING IN THE FRONT
RANGE BURN SCARS. THE STRONGEST STORMS MAINLY IN THE MOUNTAINS AND
HIGHER FOOTHILLS ABOVE THE BURN SCARS WILL BE CAPABLE OF PRODUCING
0.50 TO 1.0 INCH OF RAIN IN 40 MINUTES. OTHERWISE NO CONCERNS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARJENBRUCH
LONG TERM....DANKERS
UPDATE/AVIATION...ET
Hazardous weather outlook, Sep 6, 10:14 AM MST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1114 AM MDT FRI SEP 6 2013

COZ030>051-071715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1114 AM MDT FRI SEP 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

RECORD HIGH TEMPERATURES ARE LIKELY TODAY AS A LARGE UPPER LEVEL
RIDGE REMAINS CENTERED OVER EASTERN COLORADO. TEMPERATURES AT
MOST PLAINS LOCATIONS WILL SOAR INTO THE 95 TO 100 DEGREE RANGE
WHILE UNSEASONABLY WARM 70S AND 80S CAN BE EXPECTED IN THE HIGH
COUNTRY.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND
HIGHER FOOTHILLS BY AFTERNOON. THERE IS JUST A SLIGHT CHANCE
OF A STORM WITH GUSTY WINDS BUT LITTLE RAIN ON THE NEARBY
ADJACENT PLAINS LATE THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH PRESSURE WILL PERSIST OVER THE REGION THROUGH THE WEEKEND
WITH NEAR RECORD WARM TEMPERATURES CONTINUING SATURDAY AND
SUNDAY. AFTERNOON THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS
EACH DAY. BRIEF HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE
STORMS...BUT THE COVERAGE SHOULD BE LIMITED. THE UPPER LEVEL HIGH
WILL MOVE EASTWARD AND AWAY FROM COLORADO EARLY NEXT WEEK WHICH
WILL ALLOW TEMPERATURES TO RETURN TO NEAR NORMAL STARTING ON
TUESDAY. CHANCES FOR SHOWERS WILL CONTINUE OVER THE
MOUNTAINS...BUT WILL ALSO SPREAD ONTO THE PLAINS MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/ET

The radar

The Cheyenne radar (KCYS), 73 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Larimer

When
September 6, 1:00 PM MST to 2:00 PM MST
Where
Larimer County, 3.98 mi SW of Poudre Park to 4.59 mi W of Poudre Park
Cause
Heavy Rain / Burn Area
Property damage
$5,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
40.636, -105.349

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473869.